Lightning, Berks
- When
- July 13, 5:00 PM EST to 7:00 PM EST
- Where
- Berks County, Countywide
- Reported by
- NEWSPAPER
- Coordinates
- 40.416, -75.926 (the zone’s center; the record gives no point)
A severe thunderstorm caused numerous lightning strikes across the county and some damaging wind gusts in the central part of the county. Several trees were knocked down at the Wyomissing Pools.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PHI wrote it up.
A severe thunderstorm caused numerous lightning strikes across the county and some damaging wind gusts in the central part of the county. Several trees were knocked down at the Wyomissing Pools. About 11,100 homes and businesses lost power in 70 trouble spots throughout the county. The greatest concentration of outages was in downtown Reading. About 2,000 cloud-to-ground lightning bolts occurred during the early evening in and around Berks County. In Kenhorst Borough, a lightning strike blew out the transformers at a swim club. The facility remained closed for three days until they were replaced. Elsewhere in the county, all power was restored by the next morning (the 14th).
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Jul 13, 1:33 PM EST, 3 hours 27 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 233 PM EDT WED JUL 13 2005 .SHORT TERM (TONIGHT THROUGH FRIDAY)... AREA OF SHOWERS AND SCATTERED THUNDERSTORMS HAS BEEN SLIPPING SOUTHWARD ACROSS NJ AND PA THIS AFTERNOON. ACTIVITY WILL BE ON THE UPSWING IN THE SHORT TERM AS THE MORNING CLOUDS OVER SOUTHERN NJ, DE AND MD HAVE THINNED ENOUGH TO GET THE MOIST AIR HEATING UP. I EXPECT THUNDERSTORMS TO AFFECT THESE AREAS THROUGH THE EVENING. THE STORMS ARE PRODUCING HEAVY RAINS (ONE RECENT REPORT OF 1.1 INCHES OF RAIN IN 40 MIN. RECENTLY NEAR KWRI)...BUT THE GENERAL MOTION OF THE ACTIVITY HAS KEPT THE OVERALL RAIN TOTALS LIMITED AS OF NOW. THE STORMS SEEM TO HAVE BEEN TRIGGERED BY OUTFLOW FROM CONVECTION OVER CENTRAL NY EARLIER THIS MORNING. LOOKING UPSTREAM, THE AREA OVER SRN NY IS ONCE AGAIN SUNNY AND MORE TSTMS WILL DEVELOP LATER THIS EVENING AND MOVE SOUTHWARD ONCE AGAIN. I WILL HOLD CHC POPS IN OVERNIGHT AND MENTION PATCHY FOG. THURSDAY THROUGH FRIDAY...OVERALL MARITIME REGIME WITH MOSTLY CLOUDY SKIES AND HIGH HUMIDITY VALUES. OUR FORECAST AREA REMAINS IN BETWEEN THE BROAD H5 CIRCULATION TO THE EAST OF FORMER DENNIS AND A RATHER DEEP LOW OFF THE CANADIAN MARITIME REGION. WEAK H5 RIDGING WILL BE ACROSS THE AREA OVERNIGHT AND THE FIRST PART OF THURSDAY. I EXPECT SCATTERED CONVECTION WITH DOWNPOURS...MOST LIKELY DURING BOTH AFTERNOONS. THE CLOUDS SHOULD KEEP THE AFTERNOON TEMPERATURES IN CHECK WITH READINGS IN THE MID 80S ON THU AND MID TO UPPER 80 ON FRI. HEAT INDICES BOTH DAYS BELOW ANY ADVISORY CRITERIA ATTM. && .LONG TERM (FRIDAY NIGHT THROUGH WEDNESDAY)... TROPICAL PATTERN TO REMAIN IN PLACE DURING THE EXTENDED PERIOD. THE FCST IN THE EXTENDED WILL UNFORTUNATELY BEGIN SOUNDING LIKE A BROKEN RECORD WITH HUMID CONDITIONS AND A DAILY CHC FOR SHOWERS AND TSTMS. ANY SHORT WAVE IN THE FLOW (OR LACK THEREOF) WILL TRIGGER CONVECTION ACROSS THE REGION. THE MOST FAVORED TIMES FOR THE SHOWERS WILL BE DURING THE AFTERNOON INTO THE EARLY EVENING. PRECIPITABLE WATERS CREEP ABOVE THE 2 INCH RANGE THIS WEEKEND, SO LOCALIZED FLASH FLOODING MAY RESULT FROM THE STORMS. MOST OF THE OPERATIONAL MODELS AGREE ON THE CONTINUED WEAKENING OF THE TROUGH OVER THE APPALACHIANS REGION THROUGH SUNDAY (THIS IS THE REGION WHERE THE REMNANTS OF DENNIS HAS BEEN LINGERING THE PAST FEW DAYS). THE DEBRIS WILL MOVE ACROSS THE REGION SAT - SUN WITH A SLIGHTLY ENHANCED CHC FOR SHOWERS AND TSTMS. THE UPPER RIDGE FROM THE WEST SLOWLY EXPANDS EASTWARD AND COVERS MUCH OF THE CONUS EARLY NEXT WEEK. A PROGRESSIVE SYSTEM OVER THE PRAIRIES OF CANADA ON SUN WILL MOVE TO THE EAST THROUGH TUE. THE FASTER LESS AMPLIFIED SOLUTION OF THE ECMWF AND CANADIAN MODELS WERE PREFERRED TO THE 00Z GFS WHICH TRIED TO DIG THE SYSTEM TOO MUCH INTO THE NORTHERN UNITED STATES. AS THE LOW PULLS OFF INTO CANADA, A COLD FRONT WILL APPROACH OUR REGION EARLY WED. IF THIS SCENARIO HAPPENS, SOME RELIEF FROM THE HUMIDITY WILL COME BEHIND THIS FRONT. && .AVIATION... NARROW WINDOW REMAINDER OF THE DAY FOR VFR FLYING. LOW CLDS LIFTING OVER THE LAST COUPLE OF HOURS BUT WITH SO MUCH LOW LVL MOISTURE, LOW DECK WILL BE FORMING AGAIN AND CLDS/VSBY IFR AFTER MIDNIGHT. IN THE INTERIM, WHERE SUN HAS BROKEN THROUGH CONVECTION FLARING UP ESP IN BURLINGTON/OCEAN COUNTIES NJ AND MONROE CO PA. OTHER RANDOM CELLS WILL BE POPPING UP OVER THE NEXT COUPLE HOURS. && .MARINE... RELATIVELY FLAT PRESSURE PATTERN TO PERSIST FOR THE REMAINDER OF THE WEEK. PERHAPS THE MOST PERSISTENT WIND DIRECTION WILL BE FROM THE SW AS A RESULT OF THE SFC HIGH BECOMING ESTABLISHED OVER THE WESTERN ATLANTIC. SPEEDS WILL REMAIN BELOW SMALL CRAFT AND SEAS MAY GET TO 3-4 FT. SOME OTHER PROBLEMS WILL BE THE MORNING FOG WHICH COULD EXTEND WELL OFFSHORE AND ROUGH CONDITIONS IN THE VICINITY OF TSTMS. && .HYDROLOGY... SLOW MOVING THUNDERSTORMS CAPABLE OF DROPPING 2+ INCHES IN A SHORT TIME MAY CAUSE ISOLATED PROBLEMS BUT WILL BE WIDELY SCATTERED AND WILL HANDLE EACH INDIVIDUALLY WHEN/IF THEY HAPPEN. FOR NOW WILL JUST MENTION IN HWO. .PHI WATCHES/WARNINGS/ADVISORIES... PA...NONE. NJ...NONE. DE...NONE. MD...NONE. MARINE...NONE. && SHORT AND LONG TERM...OHARA AVIATION/MARINE...EBERWINE HYDROLOGY...ZEV
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 427 AM EDT WED JUL 13 2005 ANZ430-431-450>455-DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010- 012>027-PAZ054-055-060>062-067>071-140826- ATLANTIC NJ-ATLANTIC COASTAL CAPE MAY NJ-BERKS PA-BUCKS PA-CAMDEN NJ- CAPE MAY NJ-CARBON PA-CAROLINE MD-CECIL MD-CHESTER PA- COASTAL ATLANTIC NJ-COASTAL OCEAN NJ-CUMBERLAND NJ-DELAWARE PA- DELAWARE BEACHES DE-EASTERN MONMOUTH NJ-GLOUCESTER NJ-HUNTERDON NJ- INLAND SUSSEX DE-KENT MD-KENT DE-LEHIGH PA-MERCER NJ-MIDDLESEX NJ- MONROE PA-MONTGOMERY PA-MORRIS NJ-NEW CASTLE DE-NORTHAMPTON PA- NORTHWESTERN BURLINGTON NJ-OCEAN NJ-PHILADELPHIA PA-QUEEN ANNES MD- SALEM NJ-SOMERSET NJ-SOUTHEASTERN BURLINGTON NJ-SUSSEX NJ-TALBOT MD- WARREN NJ-WESTERN MONMOUTH NJ- INCLUDING THE CITIES OF...ALLENTOWN...ATLANTIC CITY...BETHLEHEM... CAMDEN...DOVER...NEW BRUNSWICK...NEWARK...PERTH AMBOY... PHILADELPHIA...READING...TRENTON...VINELAND AND WILMINGTON 427 AM EDT WED JUL 13 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL AND SOUTHEAST PENNSYLVANIA, DELAWARE, THE NORTHERN MARYLAND EASTERN SHORE AND NEW JERSEY, EXCLUDING THE FIVE NORTHEAST COUNTIES. .DAY ONE... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. TORRENTIAL DOWNPOURS WITH SHOWERS AND THUNDERSTORMS MAINLY THIS AFTERNOON ARE POSSIBLE. ISOLATED MAINLY STREET FLOODING IS POSSIBLE. .DAYS TWO THROUGH SEVEN... SOME LOCALIZED HEAVY DOWNPOURS ARE POSSIBLE DURING THUNDERSTORMS THROUGH THE PERIOD EACH AFTERNOON. BUT NO LARGER SCALE ORGANIZED AREAS OF HEAVIER RAIN IS EXPECTED AT THIS TIME AND NO OTHER HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. ZEV
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 220 PM EDT WED JUL 13 2005 PAZ054-055-131900- CARBON PA-MONROE PA- 220 PM EDT WED JUL 13 2005 ...STRONG THUNDERSTORMS DEVELOPED OVER THE SOUTHERN POCONOS... THUNDERSTORMS GENERATING DANGEROUS CLOUD TO GROUND LIGHTNING, WIND GUSTS TO 45 MPH, AND HALF-INCH HAIL DEVELOPED OVER THE SOUTHERN POCONOS BY 215 PM. THE STORMS WERE CAPABLE OF GENERATING DOWNPOURS RESULTING IN AN INCH OF RAIN, CAUSING PONDING OF WATER. THE STORMS WERE MOVING SOUTH SOUTHEAST AT AROUND 20 MPH. PEOPLE AROUND THE SOUTHERN POCONOS SHOULD MOVE INDOORS UNTIL THE STORMS PASS. THE STORMS DO HAVE THE POTENTIAL TO STRENGTHER FURTHER. MPD
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 413 PM EDT WED JUL 13 2005 PAZ055-060>062-132110- BERKS PA-LEHIGH PA-MONROE PA-NORTHAMPTON PA- INCLUDING THE CITIES OF...ALLENTOWN...BETHLEHEM AND READING 413 PM EDT WED JUL 13 2005 ...STRONG THUNDERSTORMS SLOWLY MOVING OUT OF THE SOUTHERN POCONOS... AT 410 PM, THUNDERSTORMS WITH FREQUENT AND DANGEROUS CLOUD TO GROUND LIGHTNING AND VERY HEAVY DOWNPOURS WERE MOVING FROM THE SOUTHERN POCONOS TOWARD THE NORTHERN LEHIGH VALLEY. THE STORMS MAY DROP AN INCH OF RAIN AND COULD PRODUCE PONDING OF WATER AND POOR DRAINAGE FLOODING. THEY ALSO ARE CAPABLE OF PRODUCING ONE-HALF INCH DIAMETER HAIL. IF THESE STORMS APPROACH YOUR AREA, PLEASE MOVE INDOORS. THE STORMS HAVE THE POTENTIAL TO STRENGTHEN AND GENERATE STRONG WIND GUSTS. MPD
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
433 PM EDT WED JUL 13 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0245 PM HAIL MOUNT POCONO 41.12N 75.36W
07/13/2005 0.88 INCH MONROE PA EMERGENCY MNGR
&&
MPDPRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
510 PM EDT WED JUL 13 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0245 PM HAIL MOUNT POCONO 41.12N 75.36W
07/13/2005 0.88 INCH MONROE PA EMERGENCY MNGR
0315 PM TSTM WND DMG COLLINGS LAKES 39.59N 74.88W
07/13/2005 ATLANTIC NJ EMERGENCY MNGR
TREES DOWN.
&&
MPDSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 514 PM EDT WED JUL 13 2005 PAZ060-061-068-069-132215- BERKS PA-BUCKS PA-LEHIGH PA-MONTGOMERY PA- INCLUDING THE CITIES OF...ALLENTOWN AND READING 514 PM EDT WED JUL 13 2005 ...STRONG THUNDERSTORMS SLOWLY THROUGH THE LEHIGH VALLEY... AT 510 PM, THUNDERSTORMS WITH FREQUENT AND DANGEROUS CLOUD TO GROUND LIGHTNING AND VERY HEAVY DOWNPOURS WERE MOVING ACROSS THE LEHIGH VALLEY SOUTH OF ALLENTOWN. THE STORMS WERE MOVING INTO BERKS COUNTY, AND THEY MAY ALSO AFFECT PORTIONS OF UPPER BUCKS AND UPPER MONTGOMERY COUNTIES THROUGH 615 PM. THE STORMS MAY DROP ONE TO TWO INCHES OF RAIN AND COULD PRODUCE PONDING OF WATER AND POOR DRAINAGE FLOODING. THEY ALSO ARE CAPABLE OF PRODUCING ONE-HALF INCH DIAMETER HAIL. IF THESE STORMS APPROACH YOUR AREA, PLEASE MOVE INDOORS. THE STORMS HAVE THE POTENTIAL TO STRENGTHEN AND GENERATE STRONG WIND GUSTS. MPD
SPECIAL WEATHER STATEMENT...CORRECTED NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 514 PM EDT WED JUL 13 2005 PAZ060-061-068-069-132215- BERKS PA-BUCKS PA-LEHIGH PA-MONTGOMERY PA- INCLUDING THE CITIES OF...ALLENTOWN AND READING 514 PM EDT WED JUL 13 2005 ...STRONG THUNDERSTORMS MOVING SLOWLY THROUGH THE LEHIGH VALLEY... AT 510 PM, THUNDERSTORMS WITH FREQUENT AND DANGEROUS CLOUD TO GROUND LIGHTNING AND VERY HEAVY DOWNPOURS WERE MOVING ACROSS THE LEHIGH VALLEY SOUTH OF ALLENTOWN. THE STORMS WERE MOVING INTO BERKS COUNTY, AND THEY MAY ALSO AFFECT PORTIONS OF UPPER BUCKS AND UPPER MONTGOMERY COUNTIES THROUGH 615 PM. THE STORMS MAY DROP ONE TO TWO INCHES OF RAIN AND COULD PRODUCE PONDING OF WATER AND POOR DRAINAGE FLOODING. THEY ALSO ARE CAPABLE OF PRODUCING ONE-HALF INCH DIAMETER HAIL. IF THESE STORMS APPROACH YOUR AREA, PLEASE MOVE INDOORS. THE STORMS HAVE THE POTENTIAL TO STRENGTHEN AND GENERATE STRONG WIND GUSTS. MPD
The Philadelphia radar (KDIX), 139 km away, was scanning. The volume nearest the first event began at 22:43 UTC.
1 lightning, 1 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Pennsylvania in 2005Every state in 2005This day in weather historyWarnings in Pennsylvania, July 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5468132, 5468131.